Wars affect mental health of soldiers long after combat
Washington, Sun, 11 Nov 2012
Untreated, PTSD and depression can lead to drug use, marital problems, unemployment and even suicide, warns Timothy Lineberry, M.D., a Mayo Clinic psychiatrist, an Air Force veteran and a suicide prevention expert for the Army.
In fact, in recent years the lasting effects of military combat have become quite dire. Suicide rates in the U.S. Army now exceed the rate in the general population, and psychiatric admission is now the most common reason for hospitalisation in the Army, he noted.
"Even though large-scale military operations in Afghanistan and Iraq are ending, the effects on the mental health of active-duty service members, reservists, and veterans are just beginning to be felt," Dr. Lineberry said
"Moreover, the potential effect on service members of their war experiences may manifest indefinitely into the future in the form of emerging psychiatric illnesses," he added.
By some estimates, 1 in 5 veterans returning from Iraq and Afghanistan experience symptoms of PTSD or major depression. Many do not seek treatment because they fear it will harm their careers, Dr. Lineberry noted.
For veterans and their families and friends, Dr. Lineberry said it's best to see a medical professional if these warning signs begin to occur:
Sleep disturbances - Complaints of insomnia or other sleep problems in otherwise healthy soldiers, reservists, or veterans may signal the need for mental health screening.
Disturbing thoughts and feelings for more than a month. Usually these thoughts will be severe, and the person will be having trouble keeping his or her life under control.
Self-medication - Turning to alcohol or drugs to numb feelings isn't healthy, even though it may be a tempting way for a veteran to cope. It can lead to more problems and prevent healing.
Flashbacks, or reliving a traumatic event for minutes or even days at a time. Upsetting dreams about the traumatic event and avoiding thinking or talking about the event are also warning signs of PTSD. (ANI)